Hail, Tazewell
- When
- May 6, 11:15 PM CST to 11:16 PM CST
- Where
- Tazewell County, Hopedale
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.420, -89.420
An approaching storm system triggered strong to severe thunderstorms across northern Missouri and southern Iowa during the evening of May 6th. A few of these storms held together as they crossed the Mississippi River into north-central Illinois after midnight on the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching storm system triggered strong to severe thunderstorms across northern Missouri and southern Iowa during the evening of May 6th. A few of these storms held together as they crossed the Mississippi River into north-central Illinois after midnight on the 7th. One storm brought a damaging wind gust to northern Knox County, while another produced large hail in Tazewell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 10:45 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1145 PM CDT THU MAY 6 2010 .DISCUSSION... ISSUED 857 PM CDT THU MAY 6 2010 LATEST SURFACE ANALYSIS HAD DEEPENING LOW PRESSURE CENTERED OVER THE OKLAHOMA PANHANDLE...WITH A WARM FRONT EXTENDING EAST NORTHEAST ACROSS KANSAS AND MISSOURI INTO SOUTHERN ILLINOIS. CONVECTION IS BEGINNING TO BREAK OUT TO THE NORTH OF THE WARM FRONT ACROSS KANSAS...MISSOURI...AND IOWA ON THE NOSE OF THE DEVELOPING LOW LEVEL JET AND SOUTHERN PERIPHERY OF A VIGOROUS UPPER WAVE IN THE NORTHERN PLAINS. THIS AREA OF PRECIPITATION SHOULD CONTINUE TO EXPAND AND TRACK EAST NORTHEAST OVERNIGHT AS MORE MOISTURE FEEDS INTO THE AIRMASS TO THE NORTH OF THE FRONTAL ZONE THAT IS INITIALLY ON THE DRY SIDE. GOING FORECAST HAS THIS SCENARIO WELL COVERED. ONLY MINOR TWEAKS FOR THE LATEST TRENDS ARE REQUIRED AT THIS TIME. BAK && .AVIATION... ISSUED 1145 PM CDT THU MAY 6 2010 A DEVELOPING AREA OF LOW PRESSURE...CURRENTLY OVER THE PLAINS... WILL LIFT NORTHEAST ACROSS THE CENTRAL ILLINOIS TERMINALS BY THE END OF THE 06Z TAF PERIOD. THE WARM FRONT ASSOCIATED WITH THIS FEATURES IS EXPECTED TO QUICKLY LIFT INTO THE REGION OVERNIGHT... LIKELY STALLING OUT SOMEWHERE BETWEEN KPIA AND KBMI. SO...ALL THE TERMINALS EXCEPT FOR KPIA WILL BE ON THE WARM SIDE OF THE SYSTEM UNTIL THE ASSOCIATED COLD FRONT SWINGS THROUGH THE REGION FRIDAY AFTERNOON. THE BULK OF THE PRECIPITATION TONIGHT SHOULD OCCUR ALONG/NORTH OF THE WARM FRONT...SO WILL ONLY CARRY A TEMPO GROUP FOR PRECIPITATION OVERNIGHT AT KPIA AND KBMI. MOST LOCATIONS SHOULD REMAIN DRY UNTIL THE COLD FRONT ARRIVES FRIDAY. HOWEVER...DUE TO LINGERING UNCERTAINTY IN THE EXACT TIMING OF THE FRONT... AND THE TENDENCY OF SOME FORECAST MODELS TO HAVE MORE PRECIPITATION JUST BEHIND INSTEAD OF JUST AHEAD OF THE COLD FRONT...WILL ONLY CARRY VCTS AT THIS TIME FOR THE DAYTIME HOURS FRIDAY. EXPECT VFR CONDITIONS TO PREVAIL ON THE WARM SIDE OF THE SYSTEM...WITH PERIODS OF MVFR LIKELY AT KPIA ON THE COLD SIDE OF THE SYSTEM. WINDS WILL BE TRICKY GIVEN THE TRACK OF THE SURFACE LOW DIRECTLY THROUGH CENTRAL ILLINOIS...BUT HAVE ALL SITES BUT KPIA SOME FLAVOR OF SOUTHERLY UNTIL COLD FROPA. KPIA IS EAST TO NORTHEAST ON THE COOL SIDE OF THE SYSTEM. BAK && .PREV DISCUSSION... ISSUED 200 PM CDT THU MAY 6 2010 WATER VAPOR LOOPING INDICATING OUR NEXT SHORTWAVE OF INTEREST WAS PUSHING INTO WRN WYOMING EARLY THIS AFTERNOON...WITH A SERIES OF WAVES NOTED ACRS THE EASTERN AND CNTRL PACIFIC...WHICH WILL BRING A PROGRESSIVE AND ACTIVE PERIOD OF WEATHER TO THE MIDWEST THRU AT LEAST THE FIRST HALF OF NEXT WEEK. AT THE SFC...HIGH PRESSURE CENTERED ACRS SRN CANADA HAS BROUGHT MOSTLY CLEAR AND RATHER COOL CONDITIONS TO THE MIDWEST EARLY THIS AFTN. THE AIR MASS IS QUITE DRY WITH EARLY AFTN DEW POINTS IN THE UPPER 30S TO LOWER 40S ACROSS CNTRL/SE IL. SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT THE MAIN FORECAST CHALLENGE THIS PERIOD WILL BE TIMING OF SHOWERS AND THUNDERSTORMS INTO THE FORECAST AREA LATE TNT...AND ALONG THE COLD FRONT OVER EAST CENTRAL AND SE IL FRIDAY AFTN AND EVENING. TEMPS WL HAVE TO BE WATCHED FOR EARLY SUNDAY MRNG WITH THE POTENTIAL FOR SOME LIGHT FROST...ESP ACRS THE NORTH AND WEST. RAIN CHANCES PUSH BACK INTO THE AREA LATE MONDAY AFTN AND EVENING WITH MODELS SHOWING SOME TIMING DIFFERENCES WITH THAT TO START OFF THE NEW WORK WEEK. OVERALL...SHORT TERM MODELS IN REASONABLE AGREEMENT INTO FRIDAY MRNG WITH THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACRS NW MO LATER THIS EVENING...WHICH SHOULD TRANSLATE E AND NE OVERNIGHT ON THE NOSE OF THE LOW LEVEL JET. FAIRLY DECENT WARM ADVECTION PATTERN SEEN ON BOTH THE OPERATIONAL NAM-WRF AND GFS STARTING AFTR 00Z THIS EVENING. THE BEST 850 MB THETA-E ADVECTION/LOW LEVEL MOISTURE CONVERGENCE AND JET POSITION WOULD FAVOR THE BETTER CHANCES FOR PRECIP ACRS OUR WEST BY 06Z...AND THEN OVERSPREADING THE NRN HALF OF THE FCST AREA AS THE LOW LEVEL JET VEERS MORE INTO THE SOUTHWEST BY MRNG. PRIMARY CONCERN WITH ANY ORGANIZED CONVECTION LATE TNT ALONG AND JUST NORTH OF THE ADVANCING WARM FRONT WL BE FROM HAIL. ON FRIDAY...THE NAM-WRF WAS THE PREFERRED MODEL AS IT HAS SHOWN A SLOWER TRANSLATION EWD WITH THE SFC LOW COMPARED TO THE QUICKER GFS (ALTHOUGH THE GFS HAS SHOWN A SLOWER TREND IN ITS PAST COUPLE OF RUNS). AS THE WARM FRONT CONTINUES TO SLOWLY LIFT NORTH FRIDAY MORNING THE BETTER CONVECTION CHANCES WILL BE ACRS OUR NORTHERN FCST AREA. AS A RESULT...WL CONTINUE TO HAVE THE HIGHER POPS ROUGHLY ALONG AND NORTH OF A RUSHVILLE TO CHAMPAIGN LINE IN THE MRNG. DURING THE AFTN AND EVENING ALONG THE COLD FRONT...THE OPERATIONAL NAM-WRF AS WELL AS THE 4KM NMM SIMULATION SUGGESTS SCATTERED CONVECTION WILL DEVELOP DURING THE EARLY AFTERNOON JUST EAST OF INTERSTATE 55. THE 12Z HIRES ARW RADAR SIMULATION ALSO DEPICTS SCATTERED CONVECTION DEVELOPING IN THE 18Z-21Z TIME FRAME ACRS CNTRL AND EAST CNTRL IL...BUT HAS A DIFFICULT TIME ORGANIZING AS IT HEADS TWDS THE IL/IND BORDER BY LATE AFTN OR EARLY EVENING. MODELS DO INDICATE A CAP (MIXED LAYER CINS) ACRS SRN IL LATER TMRW AFTN BUT ALL MODELS CONTINUE TO SHOW SOME DECENT CONVERGENCE ALONG THE BNDRY IN THE AFTN AND EARLY EVENING SO WL CONTINUE WITH THE HIGHER POPS ALONG AND EAST OF I-55 FRIDAY AFTN. FORECAST SOUNDINGS INDICATE MORE OF A UNIDIRECTIONAL FLOW ACRS THIS AREA TMRW AFTERNOON...SO IF STORMS CAN ORGANIZE...IT WOULD EVOLVE INTO A SEVERE QLCS WITH WIND AND HAIL THE PRIMARY THREATS. THE FRONT AND STORMS SHOULD QUICKLY EXIT OUR SE COUNTIES EARLY FRIDAY EVENING WITH MODELS INDICATING THE 500 MB UPPER LOW DEEPENING ACRS CENTRAL LOWER MICHIGAN...WHICH IN TURN WL CAUSE THE SFC LOW TO STRENGTHEN TO OUR EAST. THIS SHOULD DRAW DOWN MUCH COOLER AND DRIER WEATHER FOR THE WEEKEND. LOOKS TO BE A RATHER COOL AND WINDY START TO OUR WEEKEND ON SATURDAY. ALL MODELS SUGGEST THE UPPER LOW AND SFC SYSTEM WL QUICKLY PUSH OFF TO OUR EAST...THUS ANY WRAP AROUND MOISTURE AND SHOWERS SHOULD BE JUST TO OUR NORTH ON SATURDAY BUT THAT WL HAVE TO BE WATCHED...ESP IF MODEL TRENDS ARE SLOWER WITH THE COLD CORE UPPER LOW OVR THE GREAT LAKES. MODELS HAVE A TENDENCY TO UNDER DO THE SOUTHWARD PROGRESSION OF THE STRATOCU FIELD AND SHOWERS ASSOCIATED WITH THESE COLD CORE SYSTEMS THIS TIME OF YEAR. SATURDAY NIGHT AND SUNDAY...THE CENTER OF THE COOL AIR MASS WL BE RIGHT OVER OUR AREA...THUS OVERNIGHT TEMPS WL DIP INTO THE UPPER 30S. WL HAVE TO WATCH FOR THE POTENTIAL FOR SOME FROST...ESP ACRS THE NORTH AND WEST WHERE MODELS INDICATE THE SFC RIDGE AXIS WL BE LOCATED BY SUN MORNING. LONG TERM...MONDAY THROUGH THURSDAY MAIN CHALLENGE THIS PERIOD WL BE TIMING OF PRECIP EVENTS ACRS THE AREA AS PROGRESSIVE UPPER FLOW BRINGS IN A SERIES OF SHORTWAVES INTO THE MIDWEST NEXT WEEK. FIRST OF THESE WAVES WILL BRING PRECIP CHANCES INTO OUR FAR SOUTHWEST MONDAY AFTN WITH THE BETTER RAIN CHANCES MONDAY NIGHT INTO TUESDAY. AS THE WAVE LIFTS OFF TO OUR NORTH LATE TUESDAY...THE FRONTAL BOUNDARY WL BECOME STATIONARY AS IT BECOMES PARALLEL TO THE UPPER FLOW. AFTER THAT...MODEL ENSEMBLES HAVING A TOUGH TIME WITH TIMING OF SHORTWAVE ENERGY EJECTING NE OUT OF THE LONGWAVE TROF ACRS THE SRN ROCKIES...AND THEN INTERACTING WITH THE FRONTAL BOUNDARY ACRS THE MIDWEST. THIS TYPE OF FLOW PATTERN IN MAY BRINGS US PERIODIC THUNDERSTORM CHANCES ALONG WITH A HEAVY RAIN THREAT...DEPENDING WHERE THE BOUNDARY SETS UP. WL CONTINUE WITH CHANCE POPS LATE MONDAY AFTN THRU THURSDAY. AFTER A COOL START TO THE WEEK...WE SHOULD SEE TEMPERATURES RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL AS WE HEAD INTO THE MIDDLE AND LATTER PORTIONS OF THE NEXT WEEK. SMITH && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT THU MAY 6 2010 ILZ027>031-036>038-040>043-047>051-071100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 310 PM CDT THU MAY 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT A WARM FRONT WILL LIFT NORTHWARD INTO CENTRAL ILLINOIS LATE TONIGHT...TRIGGERING SCATTERED THUNDERSTORMS...MAINLY ALONG AND NORTHWEST OF A JACKSONVILLE TO BLOOMINGTON LINE. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS...HOWEVER THE BEST CHANCE FOR SEVERE WEATHER WILL REMAIN WEST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOW PRESSURE WILL TRACK ACROSS CENTRAL ILLINOIS ON FRIDAY...TRIGGERING ADDITIONAL THUNDERSTORMS. AT THIS TIME...IT APPEARS THE PRIMARY FOCUS FOR STRONG TO SEVERE STORMS WILL DEVELOP EAST OF I-55 DURING THE AFTERNOON HOURS. FURTHER WEST ACROSS THE ILLINOIS RIVER VALLEY...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-052>057-061>063-066>068-071>073-071100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND- SHELBY-VERMILION- 310 PM CDT THU MAY 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT WILL LIFT NORTHWARD INTO CENTRAL ILLINOIS LATE TONIGHT...TRIGGERING WIDELY SCATTERED THUNDERSTORMS NORTH OF THE I-70 CORRIDOR AFTER MIDNIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOW PRESSURE WILL TRACK ACROSS CENTRAL ILLINOIS ON FRIDAY...TRIGGERING ADDITIONAL THUNDERSTORMS. AT THIS TIME...IT APPEARS THE PRIMARY FOCUS FOR STRONG TO SEVERE STORMS WILL DEVELOP EAST OF I-55 DURING THE AFTERNOON HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The Lincoln radar (KILX), 31 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The top of a tree was broken off due to strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227119, 227120.